MAUDE Adverse Event Report: SOMATICS, LLC SOMATICS THYMATRON SYSTEM IV; ECT INSTRUMENT

SOMATICS, LLC SOMATICS THYMATRON SYSTEM IV; ECT INSTRUMENT
Model Number System IV
Medical Device Problem Code No Apparent Adverse Event (3189)
Health Effect - Clinical Code Tachycardia (2095)
Date of Event 05/11/2011
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Somatics became aware of this medwatch report when it received an electronic version of form 3500a on august 25, 2022.From (b)(6).It has taken a while for somatics to review the medical information and to receive advice on this submission.This is a partial reprint of a case report published in the journal of anesthesia in may, 2011 that describes a non-sustained ventricular tachycardia following an ect treatment.After medical review, it was determined this is an unusual but known side effect of ect.It is not life threatening or a serious injury and is something doctors need to be aware of.The entire case report is attached to this manufacturer's response.Because this is a know side effect and it was from a case report published eleven years ago, it is not classified as a reportable adverse event.We are submitting this response to fda in an abundance of caution and to ensure full compliance with 21 cfr part 803.
 
Event or Problem Description
As an ethical mandated reporter, in an effort to close the gap between published research and fda acknowledged risks (since the fda allowed manufacturers to market this device without pma or pdp).In human experimentation using heuristic electrical dosing parameters with no clinical or scientific rationale without the knowledge of the patient or their loved ones, i feel it is necessary to submit this article on behalf of the case-study authors (doi: 10.1186/s40981-020- 00389-6) a 66-year-old, 57 kg, woman with bipolar disorder was scheduled for maintenance ect.She had been diagnosed with bipolar disorder over 9 years earlier.She had undergone 12 sessions of ect under general anesthesia in our hospital.Propofol and suxamethonium were used for general anesthesia in every ect procedure.Ect was effective against the bipolar disorder, and she had achieved excellent.Clinical response with maintenance ect every 2¿3 months over 9 years in our hospital.With over 100 sessions of ect during the 9 years, no adverse hemodynamic events of note (including bradycardia).Had been observed, and no atropine had been administered at any session of ect in our hospital.In addition, ect procedures over the previous 2 months showed no noteworthy events, including asystole or bradycardia.Five years earlier, transthoracic echocardiography had been performed because of abnormalities on electrocardiography (ecg) in the form of incomplete right bundle branch block (irbbb).No abnormalities were identified on echocardiography, with no asynergy of the left ventricle (lv) and an lv ejection fraction of 60 65%.At this time, treatment with maintenance ect was planned to be continued as usual, along with pharmacotherapy comprising oral olanzapine at 5 mg/day.For the ect session in which the event occurred, no premedication was administered.Preintervention ecg indicated normal sinus rhythm with irbbb.No abnormality of st-t change was observed.A cardiologist performed cardiac examinations and found no issues requiring consideration.No abnormalities were evident from pre-intervention laboratory analyses, including serum potassium concentration (3.6 meq/l).Oral olanzapine at 5 mg was continued on the day of ect.In the operating room, baseline blood pressure (bp) was 161/94 mmhg, hr was 77 beats/min, and peripheral oxygen saturation was 96% under room air.Anesthesia was induced using propofol at 1.0 mg/kg, and then 0.6 mg of suxamethonium was administered.After the induction of anesthesia, hyperventilation (end-tidal carbon dioxide, approximately 30 mmhg) was achieved by manual mask ventilation with 100% oxygen.When muscular relaxation was judged as adequate, bilateral electrodes were placed, and the electrical stimulus for ect was delivered using a thymatoron system iv (somatics; llc, lake buff, il) via bifrontal-temporal electrode placement (electric current, 0.92 a; frequency, 40 hz; stimulation duration, 6.3 s).Immediately after electrical stimulation, systolic bp increased from 144 to 188 mmhg, and hr increased from 81 to 151 beats/min.Tonic-clonic seizures were induced (motor seizures, 55 s; electroencephalographic (eeg) seizures, 73 s).Shortly before seizure termination, hr gradually decreased, and severe bradycardia (5¿6 beats/min) was identified for 15¿20 s (fig.1c, d).The patient was administered 0.5 mg of atropine sulfate, and hr quickly normalized to 78 beats/min.Recovery from ect was uneventful, with no further episodes of asystole or other arrhythmias.A consulting cardiologist indicated that no further evaluation was required and recommended conservative management.The current case showed severe bradycardia, not immediately after the onset of electrical stimulation, but near seizure termination, which was considered to be in the third phase of parasympathetic dominance.Why severe bradycardia was observed on this occasion remains uncertain, as this patient had previously been treated with ect over 100 times without any adverse events.Of course thymatron states that permanent brain damage and permanent memory loss risks increase with the number of treatments, perhaps cardiac risks increase with number of treatments, too.This case report indicates that attention should be paid to adverse cardiac events related to autonomic nerve activity even before such events occur during ect."death model".Fda safety report id# (b)(4).Describe event or problem: waiting for redaction: n suspect products.

Brand Name
SOMATICS THYMATRON SYSTEM IV
Common Device Name
ECT INSTRUMENT
Manufacturer (Section D)
SOMATICS, LLC
720 commerce drive
suite 101
venice FL 34292
Manufacturer (Section G)
SOMATICS, LLC
720 commerce drive
suite 101
venice FL 34292
Manufacturer Contact
david mirkovich
720 commerce drive
suite 101
venice, FL 34292
MDR Report Key15383621
Report Number1420295-2022-09063
Device Sequence Number20246016
Product Code GXC
UDI-Device Identifier00850298007003
UDI-Public00850298007003
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
945120
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 08/25/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Device Model NumberSystem IV
Device Catalogue NumberEDIV
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/25/2022
Initial Report FDA Received Date09/08/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown